Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 

 

The construction of solvable polynomials


Author: Harold M. Edwards
Journal: Bull. Amer. Math. Soc. 46 (2009), 397-411
MSC (2000): Primary 11R32, 11R37, 11R18
Published electronically: March 26, 2009
Erratum: Bull. Amer. Math. Soc. 46 (2009), 703-704.
MathSciNet review: 2507276
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Although Leopold Kronecker's 1853 paper ``On equations that are algebraically solvable'' is famous for containing his enunciation of the Kronecker-Weber theorem, its main theorem is an altogether different one, a theorem that reduces the problem of constructing solvable polynomials of prime degree $ \mu$ to the problem of constructing cyclic polynomials of degree $ \mu-1$. Kronecker's statement of the theorem is sketchy, and he gives no proof at all. There seem to have been very few later treatments of the theorem, none of them very clear and none more recent than 1924. A corrected version and a full proof of the theorem are given. The main technique is a constructive version of Galois theory close to Galois's own.


References [Enhancements On Off] (What's this?)

  • 1. N. H. Abel, Extraits de quelques lettres à Crelle, Oeuvres, vol. 2, p. 266 (of the 1881 edition).
  • 2. David A. Cox, Galois theory, Pure and Applied Mathematics (New York), Wiley-Interscience [John Wiley & Sons], Hoboken, NJ, 2004. MR 2119052
  • 3. Harold M. Edwards, On the Kronecker Nachlass, Historia Math. 5 (1978), no. 4, 419–426 (English, with French summary). MR 511178, 10.1016/0315-0860(78)90210-0
  • 4. Harold M. Edwards, Galois theory, Graduate Texts in Mathematics, vol. 101, Springer-Verlag, New York, 1984. MR 743418
  • 5. Harold M. Edwards, An appreciation of Kronecker, Math. Intelligencer 9 (1987), no. 1, 28–35. MR 869537, 10.1007/BF03023570
  • 6. Harold M. Edwards, Essays in constructive mathematics, Springer-Verlag, New York, 2005. MR 2104015
  • 7. Harold M. Edwards, Kronecker’s fundamental theorem of general arithmetic, Episodes in the history of modern algebra (1800–1950), Hist. Math., vol. 32, Amer. Math. Soc., Providence, RI, 2007, pp. 107–116. MR 2353493
  • 8. R. Fricke, Lehrbuch der Algebra, Vieweg, Braunschweig, 1924.
  • 9. É. Galois, ``Mémoire sur les conditions de résolubilité des équations par radicaux'' in Écrits et Mémoires mathématiques, Paris, 1976, pp. 43-101 (English translation in [4], pp. 101-113).
  • 10. Leopold Kronecker, Leopold Kronecker’s Werke. Bände I–V, Herausgegeben auf Veranlassung der Königlich Preussischen Akademie der Wissenschaften von K. Hensel, Chelsea Publishing Co., New York, 1968 (German). MR 0237286
  • 11. Leopold Kronecker, Leopold Kronecker’s Werke. Bände I–V, Herausgegeben auf Veranlassung der Königlich Preussischen Akademie der Wissenschaften von K. Hensel, Chelsea Publishing Co., New York, 1968 (German). MR 0237286
  • 12. Leopold Kronecker, Leopold Kronecker’s Werke. Bände I–V, Herausgegeben auf Veranlassung der Königlich Preussischen Akademie der Wissenschaften von K. Hensel, Chelsea Publishing Co., New York, 1968 (German). MR 0237286
  • 13. Leopold Kronecker, Leopold Kronecker’s Werke. Bände I–V, Herausgegeben auf Veranlassung der Königlich Preussischen Akademie der Wissenschaften von K. Hensel, Chelsea Publishing Co., New York, 1968 (German). MR 0237286
  • 14. E. Netto, Theory of Substitutions (a translation, with extensive revisions by the author, of an 1880 work Substitutionentheorie), Wahr, Ann Arbor, 1892. (Chelsea reprint, 1964).
  • 15. E. Netto, Vorlesungen über Algebra, Teubner, Leipzig, 1900.
  • 16. Birgit Petri and Norbert Schappacher, From Abel to Kronecker: episodes from 19th century algebra, The legacy of Niels Henrik Abel, Springer, Berlin, 2004, pp. 227–266. MR 2077575
  • 17. H. Weber, Theorie der Abel’schen Zahlkörper, Acta Math. 8 (1886), no. 1, 193–263 (German). MR 1554698, 10.1007/BF02417089
  • 18. H. Weber, Lehrbuch der Algebra, Vieweg, Braunschweig, 1895 (Reprint, AMS/Chelsea).
  • 19. A. Wiman, Über die metacyklischen Gleichungen von Primzahlgrad, Acta Math. 27 (1903), no. 1, 163–175 (German). MR 1554979, 10.1007/BF02421303

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 11R32, 11R37, 11R18

Retrieve articles in all journals with MSC (2000): 11R32, 11R37, 11R18


Additional Information

Harold M. Edwards
Affiliation: Department of Mathematics, New York University, 251 Mercer St., New York, New York 10012

DOI: http://dx.doi.org/10.1090/S0273-0979-09-01253-1
Keywords: Galois theory, solvable polynomials, Kronecker-Weber
Received by editor(s): November 21, 2008
Received by editor(s) in revised form: January 13, 2009
Published electronically: March 26, 2009
Article copyright: © Copyright 2009 American Mathematical Society